Florida, 2021

Damaging Wind and Lightning Strike in Florida, May 10 to 11, 2021

May 10 to 11, 2021 · NWS TAE · 2 events in 2 counties and zones

Scattered thunderstorms brought a few impacts to the Florida panhandle with a report of a power line blown down in Calhoun county, as well as lightning striking a road in Walton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms brought a few impacts to the Florida panhandle with a report of a power line blown down in Calhoun county, as well as lightning striking a road in Walton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 10, 4:47 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 10, 4:47 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
647 AM EDT Mon May 10 2021

.AVIATION...
[Through 12Z Tuesday]

Lower CIGs have moved into the region this morning, with TLH and
VLD observing MVFR to LIFR CIGs over the last several hours.
These lower CIGs and some lower Vsbys are also expected to
continue across TLH and VLD this morning as increased moisture is
present across the eastern Florida Big Bend this morning thanks
to the moisture advection that occurred during the day on Sunday.
These conditions are expected to continue through much of the
period with showers and thunderstorms moving into/developing
across the region later this morning and into the afternoon hours.
A line of showers and thunderstorms is expected to move through
later this morning, which will briefly lower CIGs and vsbys at
ECP, DHN, and ABY over the next 3-4 hours. Model guidance is still
uncertain whether these storms will maintain themselves to TLH and
VLD; however, showers and thunderstorms are expected to develop
later this afternoon across these Terminals.

&&

.PREV DISCUSSION [337 AM EDT]...

.NEAR TERM [Through Tonight]...

An approaching cold front today will lead to the potential for
showers and thunderstorms throughout the region later this morning
and into the afternoon and evening hours.  Model guidance from the
NAM3K has been keen on driving initial storms currently over
southern Mississippi through SE Alabama by mid morning, which will
follow by another round of multicellular activity throughout the
afternoon hours across much of the region along the cold front.  The
HRRR; however, has been consistently depicting the current storm
activity over Mississippi diving south into the Gulf, which would
create a shadow of stratiform rain and an upper level cirrus deck
across the region, which seems to inhibit most afternoon
thunderstorm activity across the region.  This has been observed in
several model runs of the HRRR, and clearly shows a cold pool
dominant environment across coastal Alabama and extreme western
portions of the Florida Panhandle throughout much of the day.  Given
the model disagreement, there is some uncertainty on the overall
evolution of showers and thunderstorms throughout the day today;
however, chances of rain still remain high, especially across the
Florida Panhandle and SE Alabama.  Storm development east of the
Apalachicola river seems to be the largest question for later this
afternoon.  If enough breaks in the clouds can develop, there should
be sufficient instability across this portion of the forecast area,
as dewpoints have surged into the upper 60s and low 70s.  This
instability coupled with vorticity maxima propagating along the
predominantly zonal flow pattern should aid in thunderstorms later
this afternoon; however, given the HRRRs consistency there is still
some uncertainty in development.

Overall if storms do develop later this afternoon, the main threats
associated with these storms would be strong gusty severe winds at
times, and severe hail up to the size of quarters.

.SHORT TERM [Tuesday Through Wednesday]...

Position of the front Tuesday morning will be draped through
southeast Alabama and southern Georgia with little movement
through the day. Instability of around 1500 J/kg cape will extend
through our area by late Tuesday morning. Shear values will be
around 30 knots through the day and slightly increase Tuesday
night. Models dont show much fanfare Tuesday morning but with the
approach of a shortwave trough and associated forcing, showers
and storms do increase in the afternoon and overnight hours. SPC
has our area outlooked in a marginal risk Tuesday with main
threats of strong winds and isolated large hail. The front does
make a run for the coast Wednesday with showers and storms
continuing.

.LONG TERM [Wednesday Night Through Monday]...

Wednesday night the front gets a push finally into the Gulf waters
by upstream shortwave energy. Decent rain chances remain through
Thursday morning with chances decreasing from west to east
Thursday afternoon. A little elevated instability will remain
while surface instability is shunted south into the Gulf waters so
still have a mention of thunder Wednesday night into Thursday.
Friday into the weekend appear quiet with surface high pressure
ridging building in and troughing down the east coast. Moisture
is back on the increase for Monday with easterly flow and a
consolidating upstream storm system. Thursday highs will be cool
in the upper 60s to mid 70s with an overall warming trend through
the weekend with highs back in the mid 80s by Sunday.

.MARINE...

A cold front will slowly make its way into the Gulf waters by
Wednesday. Light to moderate south winds are expected through
Wednesday then winds turn to the northeast behind the front
beginning Thursday with winds ticking up to moderate levels and
seas increasing to 2 to 3 feet. Shower and thunderstorm chances
will remain each day through Thursday then a drying trend
beginning Friday.

.FIRE WEATHER...

A wet pattern will take over much of the region today. High
dispersions are expected across the extreme eastern Florida Big
Bend and portions of Georgia predominantly along and east of I75.
Given the wet pattern; however, there are no fire weather concerns
for the next several days as this pattern will be lingering
across the region.

.HYDROLOGY...

An increase in volumes coming out of Woodruff Dam has pushed the
Apalachicola River at Blountstown into low-end minor flood. The
river is expected to crest in the next several hours then fall
back below flood stage later today.

The next several days will bring good chances for showers and
thunderstorms to the area as a slow moving cold front inches into
the Gulf waters by Thursday. During this time, rainfall amounts
will average 1-3 inches with the heavier amounts trending north
and west of Marianna to Albany line. Of note, the past 24 hour
trends in QPF have increased throughout the area north of the
eastern Florida Big Bend with the biggest increases west of the
aforementioned line. Not out of the realm of possibility is
locally heavier amounts on the order of 4+ inches in southeast
Alabama and western Florida panhandle, which is plausible given
the slow frontal movement, high PWs, and several hi res models
depicting recent uptick in rainfall amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   84  68  86  68  84 /  70  30  50  20  50
Panama City   80  70  82  70  81 /  40  20  40  20  40
Dothan        78  66  83  65  78 / 100  20  60  50  70
Albany        82  67  86  65  77 /  60  20  60  50  70
Valdosta      85  67  87  67  82 /  80  20  50  30  60
Cross City    86  69  88  68  88 /  20  20  30  10  30
Apalachicola  81  70  82  70  81 /  30  20  30  10  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Bunker
MARINE...Scholl
FIRE WEATHER...Bunker
HYDROLOGY...Scholl

In the hours before

Special weather statement, May 10, 5:25 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
625 AM CDT Mon May 10 2021

ALZ068-FLZ007>009-108-101230-
Geneva AL-Central Walton FL-Holmes FL-South Walton FL-
North Walton FL-
625 AM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA...WALTON AND WESTERN
HOLMES COUNTIES UNTIL 730 AM CDT...

At 625 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Lockhart to 7 miles southwest
of Laurel Hill to near Bagdad. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Geneva, Hartford, Slocomb,
Samson, Eglin Air Force Base, Union, Liberty, Freeport, Paxton, Ponce
De Leon, Westville, Coffee Springs, Black, Oakwood Hills, Cluster
Springs, Kellys Crossroads, Villa Tasso and Cerrogordo.

LAT...LON 3038 8633 3045 8631 3048 8632 3046 8639
      3099 8639 3100 8619 3119 8619 3120 8549
      3049 8613 3045 8619 3033 8628 3035 8639
      3040 8639
TIME...MOT...LOC 1125Z 268DEG 45KT 3115 8635 3089 8655 3056 8700

25-CAMP
Special weather statement, May 10, 6:24 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
824 AM EDT Mon May 10 2021

ALZ068-069-FLZ008>012-108-112-101330-
Geneva AL-Houston AL-Coastal Bay FL-Central Walton FL-Holmes FL-
Inland Bay FL-South Walton FL-Jackson FL-Washington FL-
824 AM EDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GENEVA...SOUTH CENTRAL
HOUSTON...WESTERN JACKSON...NORTHWESTERN BAY...SOUTHERN WALTON...
HOLMES AND WASHINGTON COUNTIES UNTIL 930 AM EDT/830 AM CDT/...

At 824 AM EDT/724 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Hartford to 12 miles
east of De Funiak Springs to near Eglin Air Force Base. Movement was
east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Vernon, Santa Rosa Beach, Bonifay, Chipley, Graceville,
Dothan, Hartford, Taylor, Ashford, Slocomb, Cowarts, Eglin Air Force
Base, Bradford, Live Oak, Freeport, Malvern, Rehobeth, Cottondale and
Ponce De Leon.

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3042 8627 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3046 8639 3053 8639
      3076 8594 3119 8574 3119 8525 3071 8530
      3020 8603 3031 8639 3040 8640
TIME...MOT...LOC 1224Z 273DEG 38KT 3117 8575 3076 8592 3057 8623

25-CAMP

The radar

The Eglin Afb radar (KEVX), 33 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Walton

When
May 10, 6:30 AM CST
Where
Walton County, 0.91 mi SW of Alpine Heights
Injuries
2 direct, 0 indirect
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.730, -86.210

An accident occurred on I-10 near mile marker 81 due to lightning striking the road and sending debris through the windshield of a pickup truck. Two injuries resulted.

Thunderstorm Wind, Calhoun

When
May 11, 4:26 PM CST
Where
Calhoun County, 0.69 mi S of Willis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.540, -85.180

A power line was reported down near 11548 NW County Road 274.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950242, 950243.